Alert archive / New York / Winter Storm Watches in 2021

Winter Storm Watch 6, NWS Albany, NY

March 30, 2021Hamilton County, Herkimer County, New York

NWS Albany, NY issued this winter storm watch at Mar 30, 2021, 3:46 PM EDT for Hamilton County, Herkimer County, New York. It took effect at Apr 1, 2021, 2:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 30, 2021, 3:46 PM EDT (19:46 UTC)
In effect from
Apr 1, 2021, 2:00 AM EDT
Expired
Mar 31, 2021, 3:51 AM EDT
In force
Issued by
NWS Albany, NY

Counties Hamilton County, NY, Herkimer County, NY

The radar

The Ft Drum radar (KTYX), 80 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1843 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

285 
WWUS41 KALY 301946
WSWALY

URGENT - WINTER WEATHER MESSAGE
National Weather Service Albany NY
346 PM EDT Tue Mar 30 2021

NYZ032-033-038-311000-
/O.NEW.KALY.WS.A.0006.210401T0600Z-210402T0000Z/
Northern Herkimer-Hamilton-Southern Herkimer-
Including the cities of Big Moose, Eagle Bay, McKeever, 
Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, 
Hoffmeister, Wells, Ilion, Herkimer, Little Falls, Mohawk, 
Frankfort, and Dolgeville
346 PM EDT Tue Mar 30 2021

...WINTER STORM WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY EVENING...

* WHAT...Heavy snow possible. Total snow accumulations of 5 to 10
  inches possible.

* WHERE...western Adirondacks and western Mohawk Valley.

* WHEN...From late Wednesday night through Thursday evening.

* IMPACTS...Travel could be very difficult. The hazardous
  conditions could impact the Thursday morning commute.
 
* ADDITIONAL DETAILS...A wet, heavy snow is likely and may lead 
  to some power outages. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
1 follow-up statement
797 
WWUS41 KALY 310751
WSWALY

URGENT - WINTER WEATHER MESSAGE
National Weather Service Albany NY
351 AM EDT Wed Mar 31 2021

NYZ032-033-312015-
/O.UPG.KALY.WS.A.0006.210401T0600Z-210402T0000Z/
/O.NEW.KALY.WS.W.0004.210401T0600Z-210402T0000Z/
Northern Herkimer-Hamilton-
Including the cities of Big Moose, Eagle Bay, McKeever, 
Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, 
Hoffmeister, and Wells
351 AM EDT Wed Mar 31 2021

...WINTER STORM WARNING IN EFFECT FROM 2 AM TO 8 PM EDT
THURSDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 5 to 9 
  inches.

* WHERE...Northern Herkimer and Hamilton Counties.

* WHEN...From 2 AM to 8 PM EDT Thursday.

* IMPACTS...Travel could be very difficult.

* ADDITIONAL DETAILS...The heaviest snow in Hamilton County will
  be across northwest portions. Snowfall rates of up to one inch
  per hour will be possible early Thursday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

&&

$$

NYZ038-312015-
/O.UPG.KALY.WS.A.0006.210401T0600Z-210402T0000Z/
/O.NEW.KALY.WW.Y.0015.210401T0600Z-210402T0000Z/
Southern Herkimer-
Including the cities of Ilion, Herkimer, Little Falls, Mohawk, 
Frankfort, and Dolgeville
351 AM EDT Wed Mar 31 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM TO 8 PM EDT
THURSDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 6 
  inches.

* WHERE...Southern Herkimer County.

* WHEN...From 2 AM to 8 PM EDT Thursday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the Thursday morning and evening 
  commutes.

* ADDITIONAL DETAILS...Snowfall rates could briefly reach up to 
  one inch per hour Thursday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

&&

$$

NYZ082-312015-
/O.NEW.KALY.WW.Y.0015.210401T0600Z-210402T0000Z/
Northern Fulton-
Including the city of Caroga Lake
351 AM EDT Wed Mar 31 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM TO 8 PM EDT
THURSDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 5 
  inches.

* WHERE...Northern Fulton County.

* WHEN...From 2 AM to 8 PM EDT Thursday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

* ADDITIONAL DETAILS...Snowfall rates could briefly reach up to 
  one inch per hour Thursday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this winter storm watch went out at Mar 30, 1:36 PM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, Mar 30, 1:36 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
136 PM EDT Tue Mar 30 2021

.SYNOPSIS...
Sunny and mild conditions are expected this afternoon
along with a southerly breeze. It will be milder tonight with clouds
increasing across the region late. A frontal system will approach
from the west Wednesday and Wednesday night and bring clouds and
periods of rain. The rain will mix with and change to snow late
Wednesday night into Thursday as colder air filters into the
region.

&&

.NEAR TERM /THROUGH TONIGHT/...
.UPDATE...
As of 105 PM EDT...Sunny and mild conditions will continue this
afternoon. The southerly breeze has started to pick up,
especially along some Hudson River locations, with gusts to
around 30 mph. Expect these winds to continue through the
afternoon before lessening slightly this evening. High
temperatures are still on track to reach the mid- to upper 50s
across the higher terrain and the lower to perhaps mid-60s in
the valleys.

Tonight, some patchy high clouds will start to increase from the
west with some low-level stratus clouds increasing from the
south and east toward daybreak as low-level moisture increases.
Low temperatures could widely vary based on cloud cover as well
as whether a breeze continues or winds go calm for a period of
time (the most wind is expected across the Capital District).
Regardless, low temperatures will not fall as far as last night
and range from the mid-30s to mid- 40s. As the low- level
moisture increases, some patchy drizzle cannot be ruled out
toward daybreak, though most places will remain dry.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
For Wednesday, frontal system will slowly approach from the
west. Clouds should thicken from west to east in the morning,
although a few brief breaks of sun could still occur early for
areas north of I-90 extending into southern VT. Rain should then
overspread the region from west to east during the afternoon,
although it may be delayed until closer to sunset across
southern VT. Breezy with highs in the mid 50s to lower 60s.

For Wednesday night into Thursday, models have trended a bit
slower with incoming frontal system, with a bit more
amplification of incoming upper level trough, which eventually
should close off somewhere across central or northern NYS. The
closing off of the mid/upper level low center will be critical
in where best mid level frontogenesis and potential heavier
precipitation banding evolves later Wednesday night into
Thursday morning, as both boundary layer and upper level cooling
commence. This should allow precipitation to change over to snow
for areas west of the Hudson River Valley by daybreak Thursday,
then within and across higher terrain areas east of the Hudson
River Valley during Thursday morning. At this time, it appears
that the best potential for moderate to locally heavy snowfall
amounts will be across northern Herkimer and across Hamilton
Counties. Some moderate amounts could also occur across higher
elevations of the eastern Catskills. These areas will be closer
to expected greater mid/upper level forcing and banding
potential, and will also undergo both boundary layer and
mid/upper level cooling quicker.

Within the immediate Hudson River Valley from Albany north,
and across the Mohawk Valley, there could be a period of
accumulating snow Thursday morning, however uncertainty remains
high as current model consensus places these areas on the edge
of better forcing. At this time, mainly light snowfall
accumulations are expected, even to the valley floor. However,
slightly heavier amounts (perhaps up to several inches) can not
completely be ruled out even in these areas if the track of
mid/upper level features and forcing track slightly farther
south and east than currently expected. So, trends will need to
be watched closely.

Temperatures will likely fall through much of the day Thursday,
through the 40s and 30s for lower elevations, and into/through
the 30s and upper 20s for higher terrain areas of the SW
Adirondacks.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Departing upper cutoff slowly building north and east with deep cold
advection building into our region. Low level flow is mainly
northwest to north northwest and some lake effect clouds and
moisture will result in some snow shower activity into parts of the
southern Adirondacks, western Mohawk Valley, Schoharie Valley and
eastern Catskills through Friday. Outside of the snow shower
activity, more clouds than sun and windy. Highs Friday in the mid
30s to lower 40s with upper 20s to lower 30s higher terrain.

Upper cutoff continues the retreat north as flat upper ridging and
some warm advection builds into our region Saturday and Sunday. A
mix of clouds Saturday and Sunday with maybe an isolated shower on
Saturday but not enough of a chance to put in forecast as moisture
looks to be quite lacking.  Potentially more sun on Sunday.

Highs in the lower to mid 50s Saturday with some 40s in higher
terrain. Highs Sunday in the upper 50s to around 60 with around 50
to mid 50s higher terrain. Stronger upper ridging and more warm
advection Monday with potentially considerable sunshine and highs in
the upper 50s to lower 60s and around 50 to mid 50s higher
terrain.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Main issue will be LLWS. Have included a period of LLWS
overnight for KPOU and KPSF.  Possible that KALB and KGFL could
also warrant LLWS. Will need to be sorted out in later TAFs.
Surface winds slacken tonight, while winds at 2K feet are
around 35 knots at the LLWS sites. Slightly lower winds aloft
forecast at KGFL and KALB, with surface winds staying elevated
at KALB.

VFR conditions prevail through just about the entire TAF period.
Toward the end of the period, CIGS drop to MVFR levels.

Along with MVFR CIGS early Wednesday afternoon, have brought
some -RA into KPOU. ALY forecasts yield some PROB30 precip at
the other TAF sites for the same time, but did not include this
far out.

Outlook...

Wednesday Night: High Operational Impact. Definite RA.
Thursday: High Operational Impact. Breezy. Definite RA...SN.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
Wind gusts up to 30 mph this afternoon with RH values falling to
between 20 and 35 percent...

Gusty south winds will develop later this morning into the
afternoon, with some gusts reaching 25-30 mph within north/south
oriented valleys and some higher terrain areas.

RH values will drop to between 20 and 35 percent this afternoon,
then recover to 80-100 percent late tonight.

&&

.HYDROLOGY...
Dry weather is in store through early Wednesday before the next
system brings rain and snow later Wednesday through Thursday. QPF
amounts between 0.50-1.25" will be possible with that event.

Some within bank rises, some to or at action stage, are forecast
into Thursday, but no river flooding is forecast at this time. Other
rivers will either hold steady or have a gradual fall in water
levels during the same time period.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Rathbun
NEAR TERM...Rathbun
SHORT TERM...KL
LONG TERM...NAS
AVIATION...OKeefe
FIRE WEATHER...KL/Rathbun
HYDROLOGY...KL/Rathbun
Hazardous weather outlook, Mar 30, 5:43 AM EDT, 10 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
543 AM EDT Tue Mar 30 2021

CTZ001-013-MAZ001-025-NYZ038>043-047>054-058>061-063>066-082>084-
VTZ013>015-311100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery-
Northern Saratoga-Northern Warren-Northern Washington-Schoharie-
Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Northern Fulton-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
543 AM EDT Tue Mar 30 2021

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, southern Vermont and eastern New York
excluding northern Herkimer and Hamilton counties.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance for rain changing to an accumulating snowfall
late Wednesday night into Thursday across portions of the region.
Light snowfall amounts are possible, especially across some higher
elevations. However, there remains some uncertainty regarding the
storm track and intensity. If the storm develops a bit quicker, and
colder air moves in more rapidly, moderate snowfall amounts could
occur even in valley areas Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ032-033-311100-
Northern Herkimer-Hamilton-
543 AM EDT Tue Mar 30 2021

This Hazardous Weather Outlook is for Hamilton and northern Herkimer
counties in eastern New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Rain is expected to change over to accumulating snowfall late
Wednesday night into Thursday. Moderate snowfall amounts are
possible. If confidence increases, then winter weather headlines may
be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Winter Storm Watches in New York, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.